Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 98, NWS Little Rock, AR

September 11, 2003Ouachita County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 11, 2003, 6:42 PM CDT for Ouachita County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2003, 6:42 PM CDT (23:42 UTC)
Expired
Sep 11, 2003, 9:30 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Ouachita County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 112345
FFWLIT
ARC103-120230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
642 PM CDT THU SEP 11 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OUACHITA COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 930 PM CDT

* AT 640 PM CDT...DOPPLER WEATHER RADAR SHOWED THAT A LINE OF        
  SHOWERS AND THUDNERSTORMS HAD BECOME NEARLY STATIONARY ACROSS      
  EASTERN OUACHITA COUNTY FROM NEAR AMY TO CAMDEN AND ELLIOTT. THE   
  RADAR WAS ESTIMATING THAT 2 TO 3 INCHES OF RAIN HAD ALREADY FALLEN 
  IN SOME AREAS. WITH ADDITIONAL HEAVY RAINFALL...FLASH FLOODING     
  IS LIKELY TO OCCUR. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3378 9269 3369 9269 3364 9275 3357 9272
          3357 9278 3354 9279 3345 9271 3340 9272
          3339 9284 3339 9298 3381 9294

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:39 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 11, 3:39 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT THU SEP 11 2003

LOOKS LIKE HEAVY RAINS MAY AFFECT THE WESTERN SECTION OF OUR
FORECAST AREA TONIGHT. THERE MAY BE MORE HEAVY RAIN PAST THE FIRST
PERIOD AS THE SLUG OF MOISTURE TRANSLATES NORTHWARD AHEAD OF THE
SURFACE BOUNDARY. VERTICAL VELOCITIES AND SURFACE CONVERGENCE WILL
PROVIDE AMPLE LIFT TO HIGH PRECIPITABLE WATER VALUES. TEMPERATURES
WILL BE LOWER THAN THE PAST COUPLE OF DAYS IN LIGHT OF ALL THE RAIN
AND CLOUDS THAT WILL BE OVER THE STATE. SLOW MOVEMENT OF THE
FRONT/BOUNDARY WILL KEEP RAIN CHANCES IN THE FORECAST UNTIL THE
MORNING HOURS SUNDAY...BUT IT WILL BE ENDING FROM WEST TO EAST.
COOLER AND DRIER AIR WILL MOVE ACROSS THE STATE FOR THE FIRST PART
OF THE WEEK.

HRO   65  74  60  74 /  70  80  80  50
LIT   69  81  66  82 /  50  50  60  50
HOT   69  81  66  82 /  60  60  70  50
PBF   69  83  67  83 /  40  40  50  50

.LZK...NONE.

32
Hazardous weather outlook, Sep 11, 5:00 AM CDT, 13 hours 42 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU SEP 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH ARKANSAS TODAY FROM THE PLAINS STATES.
AHEAD OF THIS FEATURE...SOUTHEAST WINDS WILL BRING MOISTURE AND
INSTABILITY TO THE STATE. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP TODAY...WITH THE GREATEST COVERAGE IN WESTERN
ARKANSAS...CLOSER TO THE FRONT. THE FRONT WILL MOVE EAST
TONIGHT...INCREASING RAIN CHANCES ACROSS THE STATE. NO SEVERE
WEATHER IS EXPECTED WITH THIS FEATURE. HOWEVER...LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH THE SLOW MOVING NATURE OF THIS FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT WILL CONTINUE TO BE THE DOMINATE FEATURE IN THE WEATHER
THROUGH SATURDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE
STATE AS THE FRONT WILL BE SLOW TO MOVE EAST. RAINFALL WILL END FROM
WEST TO EAST LATE SATURDAY AND SATURDAY NIGHT...AS THE FRONT EXITS
THE STATE. COOLER AND DRIER AIR WILL FOLLOW WITH CANADIAN HIGH
PRESSURE MOVING INTO THE REGION...BRINGING SLIGHTLY BELOW NORMAL
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

58

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.